UMEM Educational Pearls

Category: Toxicology

Title: Are synthetic opioids next novel designer drugs of abuse in the U.S?

Keywords: novel synthetic opioid, U-47700 (PubMed Search)

Posted: 8/1/2016 by Hong Kim, MD, MPH (Emailed: 8/3/2016) (Updated: 1/21/2022)
Click here to contact Hong Kim, MD, MPH

Recently, there have been several news reports regarding the emergence of synthetic opioids in the U.S. and Canada. There are multiple synthetic opioids that have been identified as potential agents of abuse including W-18, U-47700, fentanyl derivatives, AH-7921 and MT-45. These compounds share a similar story with synthetic cannabinoid where they were synthesized for research purpose or by pharmaceutical companies but were not marketed. They are often sold as “research chemicals” over the internet.

In July 2016, three case reports have been published regarding several cases of U-47700 intoxication in San Diego, CA and Dallas, TX.

  • Dallas, TX: A couple in their 20’s purchased U-47700 on the internet believing it to be “synthetic cocaine.” They both suffered CNS and respiratory depression after insufflation. Naloxone was not administered in both cases. The man was intubated while the woman was awake at time of presentation to the ED. U-47700 exposure was confirmed by liquid chromatography/tandem mass spectrometry.

 

  • San Diego, CA: a 22 year old man with history of heroin abuse was found unresponsive and apneic (4 breaths per minute and pulse oximetry of 60%). He received naloxone 2 mg IV which completely reversed his CNS and respiratory depression. He admitted to purchasing U-47700 on the internet and its use prior to being found unresponsive. U-47700 exposure was confirmed using liquid chromatography/mass spectrometry.

 

  • Central CA: 41 year old woman presented with CNS depression and pinpoint pupils after ingesting 3 tablets of “Norco” purchased from the street.  Her intoxication was completely reversed with naloxone 0.4 mg IV and discharged after 4 hour observation. Fentanyl and U-47700 was detected in serum blood test.

It is unknown if currently available heroin is cut with above mentioned synthetic opioids. Like other opioid receptor agonists, administration of naloxone will likely reverse the opioid toxidrome. But clinical experience in reversing synthetic opioids intoxication with naloxone is limited.  

 

Bottom line:

Irrespective of whether an ED patient is exposed to synthetic opioids or "traditional" opioids of abuse (prescription opioid pain medication or heroin), the management of opioid intoxication management remains unchanged for respiratory depression. 

  1. Airway management: bag-valve assisted ventilation if needed
  2. Naloxone administration (initial dose: 0.04 to 0.4 mg IV) with titration as needed. 
  • naloxone's clinical duration of effect ranges from 30 to 90 minutes.

References

  1. Domanski K et al. Two cases of intoxication with new synthetic opioid, U-47700. Clin Toxicol (Phila). 2016 Jul 19:1-5 [Epub ahead of print]
  2. Schneir A et al. Near death from a novel synthetic opioid labeled U-47700: emergence of a new opioid class. Clin Toxicol (Phila) 2016July 22:1-4 [Epub ahead of print]
  3. Armenian P et al. Fentanyl and a novel synthetic opioid U-47700 masquerading as street “Norco” in Central California: A case report. Ann Emerg Med 2016. Jul 20. pii: S0196-0644(16)30292-X. doi: 10.1016/j.annemergmed.2016.06.014. [Epub ahead of print]